|On medication but CD4 not improving
Jan 10, 2011
Hi Doctor Bob, Happy New Year! I was wondering if you could help, my partner has been aware of his HIV infection for 5 years, always attending his appointments and always had a low viral load and healthy CD4 count untill about six months ago, but his CD4 has been droping and viral load increasing, so he started medication about 6 weeks ago (when his CD4 was about 200) and he is taking Atripla and has been on septrin for about 4 months. He got a phone call yesterday after having his bloods done and been asked to go back in today to repeat the bloods as his CD4 has decreased more, what would be the reason for this? and what would you suggest? I am worried that the tablets are not working. When I started medication 4 years ago everything improved straight away. Any advice/thoughts etc would be greatly appreciated.
A very worried Annie in the UK
| Response from Dr. Frascino
Hello Very Worried Annie in the UK,
The most likely explanation is that your partner's HIV strain is resistant to one or more of the components of Atripla. If he has not had a resistance test (genotype/phenotype), he needs one as the next step. Another potential cause would be non-adherence (not taking his medication).
That you and your partner did not respond to antiretrovirals the same way points up an important fact about treating HIV. Not everyone's clinical course or response to treatment is identical. Far from it. There is considerable variation due to many variables, such as viral strain, concurrent infections, host immunity, adherence, resistance, etc.
Your partner should work closely with his HIV specialist to determine his best antiretroviral regimen. It's also worth noting most HIV specialists would have recommended beginning combination antiretroviral therapy when the CD4 count dropped below 500 rather than waiting until 200.
Good luck to you both.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute Do I Need To Get Tested For HIV
- Burning Red Spots After Vaginal Sex Worried I Have HIV
- Dry Cough After Vaginal Sex Condom Broke Worried I Have HIV
- Itchy Skin After Mutual Masturbation Sign Of HIV AIDS
- Night Sweats After Getting Head Sign Of HIV AIDS
- Red Spots After Unprotected Sex Without Ejaculation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.